The patient was a 38-year-old Japanese man diagnosed according to Diagnostic and Statistical Manual of Mental Disorders, 4th Ed. (DSM–IV) criteria with major depressive disorder at 34 years of age; he has experienced symptoms of depression including depressive mood, insomnia, appetite loss, and general fatigue since he was 32 years of age. He had no past or family history of psychiatric disorders. His developmental history and intellectual capacity were within normal limits. He was started with amoxapine at a dose of 75 mg/day. Amoxapine was not effective, and it was thus discontinued by the patient himself within a few months. As his symptoms of depression gradually worsened, paroxetine was started at a dose of 20 mg/day when he was 37 years of age. Two months later, he began to experience visual hallucinations of the scenes of his own past experiences and auditory hallucinations of voices of unknown persons for the first time. Risperidone (2 mg/day) was prescribed for the treatment of his visual and auditory hallucinations; however, it worsened his depressive symptoms. He was referred to the department of neuropsychiatry of Kyushu University Hospital. Medical examinations, including MRI of the head, CBC, liver, renal, and thyroid function tests, showed no abnormalities. Electroencephalography showed dominant α rhythm, with a few slow waves, with no evidence of disturbance of consciousness. Paroxetine was tapered off carefully to avoid the discontinuation syndrome of paroxetine. As the dose of daily paroxetine was reduced, his visual and auditory hallucinations ameliorated. Paroxetine was discontinued in about 50 days. Thereafter, risperidone was discontinued in about 15 days. Sulpiride (200 mg/day), which is a dopamine D2 blocker and often used as an antidepressant in Japan, was then prescribed, and his symptoms of depression gradually ameliorated. His visual and auditory hallucinations completely disappeared about 50 days after the discontinuation of paroxetine (about 35 days from the time risperidone was discontinued). Since then, the patient has not experienced visual or auditory hallucinations for 1 year.